Texas, 2014

Damaging Wind in Texas, August 16, 2014

August 16, 2014 · NWS SHV · 1 event in 1 county or zone

A weak shear axis in the upper levels of the atmosphere combined with daytime heating to produce widely scattered showers and thunderstorms across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. An isolated severe thunderstorm developed across western Red River County in Northeast Texas and produced strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shear axis in the upper levels of the atmosphere combined with daytime heating to produce widely scattered showers and thunderstorms across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. An isolated severe thunderstorm developed across western Red River County in Northeast Texas and produced strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 3:09 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT SAT AUG 16 2014

.DISCUSSION...

TODAY WAS A HOT MUGGY DAY AS TEMPERATURES CLIMBED WELL INTO THE
90/S WITH DEW POINTS IN THE 70/S. WITH AN INCREASED SOUTHERLY FLOW
ACROSS THE FOUR STATE AREA SHOWERS AND THUNDERSTORMS WERE TRYING TO
INCREASED WITH THE SEA BREEZE ACROSS THE GULF COAST AND INLAND
ACROSS PARTS OF TEXAS AND LOUISIANA. TO THE NORTH A SHORT WAVE
TROUGH OF LOW PRESSURE HAS PROVIDE A WEAK SHEAR AXIS OVER SOUTH
ARKANSAS AND INTO SOUTHEAST OKLAHOMA AND EXTREME NORTHEAST TEXAS.
THIS AREA WAS EXPECTED TO BE PROVIDING SHOWERS AND THUNDERSTORMS
BUT THEY HAVE BEEN SLOW TO DEVELOP. HOWEVER TO THE WEST IN A
WEAKNESS IN THE RIDGE OF HIGH PRESSURE TO THE WEST...AN MCV HAD
DEVELOPED AND THESE WILL SHIFT EAST AND AID ADDITIONAL DEVELOPMENT
OF CONVECTION OVER NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS. LATER INTO THE NIGHT ANOTHER UPPER SHORT WAVE WILL SWING
SOUTHEAST AND HELP SHIFT THE SHOWERS AND THUNDERSTORMS SOUTHEAST
INTO NORTHWEST AND NORTH CENTRAL LOUISIANA. FOR THE REST OF THE
WEEKEND AND INTO THE FIRST HALF OF THE WORK WEEK THE UPPER PATTERN
REMAINS IN PLACE WITH ADDITIONAL UPPER DISTURBANCES KEEPING THE
FOUR STATE REGION UNDER A SHEAR AXIS ALOFT THAT WILL PROVIDE THE
AREA WITH SHOWERS AND THUNDERSTORMS JUST ABOUT EACH DAY AND
INTO THE NIGHT. FROM MID TO LATE WEEK THE PATTERN ALOFT WILL SHIFT
FROM A SHEAR AXIS TO A BUILDING RIDGE OF HIGH PRESSURE THAT WILL
RETURN DRY WEATHER AND ALLOW TEMPERATURES TO CLIMB WELL BACK INTO
THE 90S/S. HAVE TRENDED THE TEMPERATURES LOWER THAN GUIDANCE FOR
LATE WEEK WITH SOILS A LITTLE MORE MOIST FROM HOPEFUL RAIN THIS
WEEKEND AND DURING THE FIRST OF THE WEEK. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  73  94  74 /  20  20  20  20  10
MLU  73  92  73  94  73 /  20  20  20  30  20
DEQ  72  91  71  93  73 /  40  30  20  20  20
TXK  74  92  73  94  74 /  40  30  20  20  10
ELD  73  92  73  93  73 /  30  30  20  30  20
TYR  75  94  75  95  76 /  30  30  20  20  10
GGG  75  93  75  95  75 /  20  20  20  20  10
LFK  76  94  75  94  74 /  20  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Aug 16, 11:00 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 16 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME NORTHEAST
TEXAS...DUE TO A WARM AND UNSTABLE AIR MASS COMBINING WITH AN
AN APPROACHING UPPER LEVEL DISTURBANCE. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO GROW IN COVERAGE BY EARLY EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE PRODUCING MANLY STRONG DAMAGING
WINDS AND BRIEF...BUT HEAVY RAINFALL. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO LINGER OVERNIGHT...AND GRADUALLY
WEAKEN WITH DIMINISHED INSTABILITY WITH LOSS OF HEATING.

ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE
THIS AFTERNOON AND EVENING OVER DEEP EAST TEXAS AND THE SOUTHERN
SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AS A WEAK
SEABREEZE MOVES INLAND FROM THE GULF COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE SUNDAY THROUGH WEDNESDAY...AS THE UPPER LEVEL
DISTURBANCE LINGERS OVER THE FOUR STATE AREA. THIS DISTURBANCE
IS EXPECTED TO WEAKEN BY MIDWEEK. ISOLATED SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH SEA-BREEZES...ARE EXPECTED
WEDNESDAY AND THURSDAY...MAINLY OVER EAST TEXAS AND NORTH
LOUISIANA. LOCALLY GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS EVENING OVER PORTIONS OF
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME NORTHEAST
TEXAS.

06

In the hours before

Special weather statement, Aug 16, 4:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT SAT AUG 16 2014

TXZ096-162300-
RED RIVER-
518 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKSVILLE...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTHWEST OF CLARKSVILLE...
MOVING EAST SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Aug 16, 4:37 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT SAT AUG 16 2014

TXZ096-162330-
RED RIVER-
537 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOGATA...OR 9 MILES NORTH OF
HAGANSPORT...MOVING SOUTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
August 16, 5:05 PM CST
Where
Red River County, Bogata
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.470, -95.220

Trees and powerlines were downed in the Rosalee area near Hwy. 909 and in the Bogata community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530534.